Alert archive / Michigan / Small Craft Advisories in 2020
Small Craft Advisory 123, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Nov 29, 2020, 2:42 AM EST. It took effect at Nov 29, 2020, 4:00 PM EST. It was in force for 35 hr.
The area
The counties it named.
The facts
- Issued
- Nov 29, 2020, 2:42 AM EST (07:42 UTC)
- In effect from
- Nov 29, 2020, 4:00 PM EST
- Expired
- Dec 1, 2020, 3:13 AM EST
- In force
- 35 hr
- Issued by
- NWS Gaylord, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 29, 2:34 AM EST, 8 minutes earlier.
Area forecast discussion, Nov 29, 2:34 AM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
234 AM EST Sun Nov 29 2020
.NEAR TERM...(Today through Tonight)
Issued at 232 AM EST Sun Nov 29 2020
Impactful weather: Minimal/None.
Pattern synopsis and forecast:
A positively-tilted shortwave was crossing Manitoba/Dakotas and MT
early this morning, while it's associated area of low pressure was
near the MN/Canada border, while dragging it's cold front across the
Upper Midwest and Central Plains. Only some very light snow was
noted with this system, moving into western Ontario, with forcing
primarily being applied by DPVA. Meanwhile, a closed upper low and
showers were spinning in North Texas/OK, resulting in showers, which
also expanded into east Texas. Low pressure and a stationary front
were located in the northern Gulf of Mexico, working with deeper
moisture to produce heavier showers. Forcing across these areas
better, with DPVA, theta-e convergence and even some upper jet
dynamics being in play.
Heading through today and tonight, the Manitoba shortwave carves
deeper into the Northern and Central Plains today, then into the
Great Lakes tonight, while also phasing with the TX/OK system, which
drags the low pressure from the Gulf into the mid Atlantic by Monday
morning. This low pressure system will be deepening with time, as
forcing increases substantially, especially concerning theta-e
convergence. A wet rain/snow mix is expected to make it as far north
as the thumb region of lower Michigan late tonight, just out of our
SE CWA.
What we can expect in nrn Michigan, is for the low pressure and cold
front from western Ontario to the Central Plains to cross today,
which will drag colder air into the region late this afternoon
through tonight. H8 temperatures will eventually fall into the
negative single digits, increasing the overlake instability in time.
While this is a favorable setup for lake effect snow, fcst soundings
do not look good at all. Inversion heights only max out around 4000-
5000 feet, and actually dipping to 3500 feet or less at times
tonight. Regardless, believe that scattered light lake effect rain
showers will develop as early as late this afternoon by early this
evening in eastern upper, and then for the remainder of tonight into
nrn lower. As temperatures continue to fall through the night, snow
become the primary precipitation type. 1000-850mb winds are
initially out of the NNW, then turn more north through the night.
This will put the better snow across western Chip/Mac counties of
eastern upper, and in the GTV Bay region of nrn lower, with far NE
lower getting on the action late tonight. Only a few tenths of an
inch of snow are expecting in the NNW/N flow regimes. Little to no
impact anticipated.
High temperatures will largely be in the lower to middle 40s. Lows
tonight are expected to be in the lower half of the 20s in eastern
upper Michigan, and the upper half of the 20s in nrn lower Michigan.
&&
.SHORT TERM...(Monday through Tuesday)
Issued at 232 AM EST Sun Nov 29 2020
High impact weather potential: Lake effect possible, some synoptic
snow along east coast
Synopsis/Forecast: Deep troughing stretching from James Bay down
into the Ozarks will become a large and deepening cut-off low over
the Ohio Valley through Monday. The associated surface low will ride
up along a pre-laid boundary through western Ohio Valley toward Lake
Ontario Monday night...drawing down colder air across the Lakes.
Northerly winds remain gusty through the day with the increased
gradient...with at least some lake effect possible in northerly flow
belts. This will be thanks to sufficient low level moisture reaching
up into the DGZ and deltaT's around 18C. Inversion heights aren't
the greatest (3 to 4 kft) but should still be enough for some
light lake effect. On the synoptic side of things guidance continues
its trend of taking the surface low well off to our southeast
through Tuesday. This keeps much of the deeper moisture confined to
the eastern coast. Its still not out of the question that areas near
Lake Huron get in on some of the wet/heavier synoptic snow.
The system becomes stacked over Lake Ontario on Tuesday. This looks
like the best chance for some light accumulations of snow to creep
westward, as deeper moisture rotates over Northern Michigan. But
this will be very dependent on how much/if the surface low can
wobble enough and retrograde back west. The best deep layer moisture
only briefly passes over Norther Lower through the day, and the best
dynamic lift stays east of I-75, and doesn't ever become very
impressive over us. Due to this still believe accumulations will
remain fairly light. Ensemble guidance has continued its downward
trend of total snowfall through early Wednesday. Overall the best
chance for accumulating snow remains near the east coast, which has
the best synoptic moisture for the longest timeframe as well as a
little lake effect potential. Believe these eastern areas could see
2 to 4 inches...with decreasing amounts moving westward.
Monday will be cold and blustery behind the cold front, with highs
in the upper 20s north of the bridge and in higher in higher
terrain...a bit warmer near the coasts in the low 30s. Wind chills
drop through the teens through the afternoon and evening. Overnights
lows drop into the 20s. Tuesday looks to be very similar temperature-
wise.
&&
.LONG TERM...(Tuesday night through Saturday)
Issued at 232 AM EST Sun Nov 29 2020
High impact weather potential: Minimal
Heading through Wednesday the low pulls off north through Quebec.
Moisture starts to decrease and midlevel temperatures start to warm
up, effectively diminishing lake effect chances through the day.
We're headed toward another relatively dry and quiet period late
week. Another wave and associated surface front treks over the Great
Lakes Friday, but due to a lack of moisture kept things on the dry
side of guidance. There are large temporal and spatial
discrepancies in guidance for early weekend, but there's a chance
of a weak front moving through the area, followed by yet another
strong surface low moving near the lower Great Lakes.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday evening)
Issued at 1224 AM EST Sun Nov 29 2020
An area of low pressure and cold front will cross nrn Michigan late
today through tonight, with colder air advecting into the region,
producing generally scattered and light lake effect rain showers,
with snow gradually becoming the primary precipitation type. VFR
conditions will rule Sunday, with MVFR CIGS developing Sunday
evening, and at least some potential for reduced VSBYS in lake
effect later Sunday night at TVC/MBL.
A bit of gustiness in SW winds for the NW lower airports today, and
gusty conditions all airports in NW/N winds tonight.
&&
.MARINE...
Issued at 232 AM EST Sun Nov 29 2020
An area of low pressure and cold front will cross nrn Michigan late
today through tonight, with colder air advecting into the region,
producing generally scattered and light lake effect showers. The
lake effect continues into Monday and Tuesday, before drier and
warmer air starts building back into nrn Michigan. Gusty conditions
are expected over this entire time, especially in the cold advection
Monday and Tuesday. Winds will be out of the SW today, then more
from the north Monday and Tuesday. Widespread advisory level winds
will develop over this time, with gale force gusts over Lake
Michigan tonight, and then over both Lake Michigan and Huron Monday
and Monday night.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 4 PM this afternoon to 4 AM EST
Tuesday for LHZ345-346.
GALE WATCH from Monday morning through late Monday night for
LHZ347>349.
LM...SMALL CRAFT ADVISORY from 4 PM this afternoon to 4 AM EST
Tuesday for LMZ341.
GALE WARNING from 7 PM this evening to 4 AM EST Tuesday for
LMZ323-342-344>346.
LS...SMALL CRAFT ADVISORY from 4 PM this afternoon to 4 AM EST
Tuesday for LSZ321-322.
&&
NEAR TERM...SMD
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...SMD
MARINE...SMDHazardous weather outlook, Nov 28, 9:47 PM EST, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 947 PM EST Sat Nov 28 2020 MIZ016>018-020>036-041-042-086>088-095>099-300300- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 947 PM EST Sat Nov 28 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-300300- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 947 PM EST Sat Nov 28 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. &&
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 2:42 AM EST | Gale Watch | APX | 24 hr | |
| Nov 29, 2:42 AM EST | Gale Warning | APX | 3 days |
Nearby
Small Craft Advisories in Michigan, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.